CSN Login
Members Online: 10

Normal?

Sunflower's picture
Sunflower
Posts: 12
Joined: Jul 2008

As I've said in a previos post, my husband has stage IV Colon Cancer,and yesterday we signed up with Hospice. He's on some new meds, and today we went to the hospital for a blood transfusion, and he really hasn't had any "good days" this week. Here's my question: He's been saying things that are completely off the wall--is that normal? Does that seem to be part of the declining process?? It's stuff like on the way home today I asked him what he wanted to eat, and his response was "A matching pair of goggles would be nice." He's virtually spent the last several days groggy. It just feels like I'm losing more and more of him. I was looking at some old pictures recently and it makes me long for the life we once had together...

Our Hospice nurse is supposed to be here tomorrow, so I'm sure that I can ask him about some of this, but I wanted to see what some of you who have been in my shoes before me had to say about your experiences.

Thanks in advance to those of you who share your knowledge and advice with me.
-Liz

Cindy54's picture
Cindy54
Posts: 454
Joined: Aug 2006

Liz...how well I remember some of the things my Mom would say when I was taking care of her. I think a lot of it had to do with the meds she was on plus she had a lot of seizures. One night she was so mad because she wanted to sleep and had to get up to go to the bathrooom. As I was helping her, she looked at me very serious and said she wanted me to kill her. I said well, you want me to kill you but then I'll be in jail the rest of my life, do you really want that..and she said yes. Morning came and she was fine again. One day she jumped up and was reaching for something on a table. She said she was putting the cat out..well, we don't have a cat, so I pretended to grab the cat and put him in the basement.There was also the time she told me about the twin siamese guys who told jokes. I swear it was so hard at the time to not panic and to just go along with her. I think sometimes the meds just mix up the words and slow the brain down. I know about missing. I used to just want a regular conversation with my Mom and I got none of that. I know how hard it can be. I wish you strength, Liz....Cindy

Arniezwife
Posts: 5
Joined: Apr 2009

My husband has nsclc and is in hospice program just as yours. He has spent the last week asleep, only waking for meds and to go to the bathroom. Yesterday was the first day he's been truely awake in days. 5 hours straight.
He frequently says off the wall things and sometimes it's just easier to go along with him.
Doc visit as of thursday april 30, doc says meds are putting him in the stupor, saying weird things, being confused and even causing an occasional twitching of the arms & legs.
I asked the doc if we could reduce the dosage on the pain meds and he allowed it as long as there is no breakthrough pain, hasn't been for the past three days. Sometimes he says things perfectly understandable, he is a chemist by profession and when he starts talking in formulas & compounds I totally understand him. Even though the topic has nothing to do with the situatuion or the current conversation.
So you ask is this normal. My answer would have to be it is 'common'.
Nothing in our lives is normal or ever will be again.
God Bless you.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network